Kansas, 2019

Tornado and Damaging Wind in Kansas, May 26 to 27, 2019

May 26 to 27, 2019 · NWS GID · 4 events in 3 counties and zones

Severe winds, flooding, and a brief tornado occurred from multiple periods of thunderstorms from late afternoon on this Sunday evening into the nighttime hours. From 5 to 6 PM CST, thunderstorms moving from northwest Kansas into south central Nebraska clipped northern Phillips county.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe winds, flooding, and a brief tornado occurred from multiple periods of thunderstorms from late afternoon on this Sunday evening into the nighttime hours. From 5 to 6 PM CST, thunderstorms moving from northwest Kansas into south central Nebraska clipped northern Phillips county. Anvil rain from thunderstorms over central Kansas began spreading into Rooks, Osborne, and Mitchell counties around 5 PM CST as well. This rain overspread all of north central Kansas over the following couple hours. Around 7 PM CST, the back edge of this rain began progressing across Rooks and Osborne counties. As this occurred, a wake low developed producing damaging winds in some locations. Numerous trees limbs were snapped in Plainville and these damaging winds extended all the way to Osborne where trees were damaged there as well. An unofficial home weather station measured a wind gust of 70 MPH in eastern Rooks county. As this rain exited north central Kansas, more scattered thunderstorms developed near Interstate 70 and moved northeast into the area. Just after midnight, a brief EF-0 tornado touched down near Tipton and damaged a residence and some nearby trees and power poles. Shortly thereafter, the same narrow line of storms produced a wind gust of 59 mph at an unofficial station over south central Mitchell county. Meanwhile, a mesoscale convective system had developed over southwest Kansas. The northern portion of this MCS crossed north central Kansas between 11 PM and 2 AM. While no severe storms occurred, more heavy rain fell over northern Phillips county, where heavy rain had occurred from earlier thunderstorms. Repeated episodes of heavy rain resulted in a swath of 2.5 to nearly 5 inches from northwest Kansas into south central Nebraska. This swath of rain clipped northern Phillips county and fell directly along the basin of Prairie Dog Creek. 4.90 inches of rain fell in 12 hours at Long Island.

At sunrise, a stationary front extended from the lower Great Lakes across northern Kansas to low pressure near Pueblo, Colorado. During the afternoon, this front moved into Nebraska as a warm front. The upper-level flow was highly-amplified with a deep trough over the Western U.S., and a subtropical high over Florida. Kansas was just west of a ridge that extended from Arkansas to Montana. Before rain began falling, temperatures were in the 70s with dewpoints in the 60s. Mid-level lapse rates were 7.0-7.5 C/km, resulting in MLCAPE around 2000 J/kg. Deep layer shear was initially 30-35 kt, but increased to 60 kt by midnight. MUCAPE was still around 1500 J/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 26, 5:38 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, May 26, 5:38 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
638 PM CDT Sun May 26 2019

.SHORT TERM...(This evening through Monday)
Issued at 400 PM CDT Sun May 26 2019

Tonight:
The concern for today continues to be the chance for strong to
severe thunderstorms this evening and overnight across the area.

Thunderstorms have already begun in eastern Colorado and western
Kansas and this activity is expected to expand northward and move
through the area this evening and overnight...possibly in a couple
of waves. The latest HRRR runs 18/19z and the 18z NAMnest all hint
at an earlier start time than we have been thinking for some time.
Over the past day and throughout this morning, the main show
looked to begin near to just after 00z. The latest high-res runs
show development in the 22-23z time frame in western sections of
the area from Dawson County south. Time will tell, but this
certainly is a possibility is a change from earlier thinking.
Believe that hail and wind is the primary threat from the first
activity, but feel that storms will develop into a line downstream
of western KS which will cause wind to be the primary threat later
this evening and overnight. A secondary line of storms may develop
and move across the area during the overnight hours behind the
first wave. Uncertainty in this due to model disagreement, but is
possible.

A tornado cannot be ruled out, but should be confined to areas
south of the NE/KS border. The main threat will be strong winds
and hail.

In addition to those concerns heavy rainfall and with the main
line of storms and any additional overnight storms could cause
flooding across the area. The most likely area to see flooding is
the saturated south and southeastern sections of the area. Kept
the Flash Flood Watch and added Webster, Nuckolls, Thayer and
Fillmore counties to it. Those areas showed the most saturated
antecedent conditions for the month of May and especially in the
last 7 days. The Watch goes through 12z.

Monday:
Preciptiation should exit the area by sunrise as the upper
disturbance driving tonights activity moves off to the northeast.
The main trough and upper disturbance will continue to round the
base of the trough and move towards the central Plains for Monday.
As this disturbance approaches lee cyclogenesis will increase and
the surface low will develop in eastern Colorado. There are a
couple of questions with how this will evolve though...especially
the location/placement of the dryline and warm front. Will the
warm front be draped across central NE or near the SD border. All
questions to be answered and they will impact how Monday will pan
out. Am slightly concerned that something could develop off the
dryline west of Hwy 183 and track northeast across the area. This
could be more discrete activity, but it could also not occur at
all. Monday is expected to be dry through the early afternoon and
then it is conditional for the remainder of the day/night. Stay
tuned.

.LONG TERM...(Tuesday through Sunday)
Issued at 400 PM CDT Sun May 26 2019

Tuesday:
The upper low/trough has continued to slow its exit from the area.
The main disturbance is slower to eject out to the north...thus
slowing the departure of surface low and associated fronts. The
dry line looks to set up somewhere near Hwy 281 and this could be
the right scenario for thunderstorms with discrete propagation,
thus promoting supercells and potentially tornadoes. This is a day
to watch. Think this will be an earlier show as the initiation
will begin in the forecast area before exiting to eastern Nebraska
and eastern Kansas.

Wednesday - Sunday:
A period of drier and cooler weather is expected Wednesday behind
the cold front Tuesday night. Highs will be in the 60s before
rising back in to the 70s and 80s for the weekend. Brief
northwesterly flow will become zonal-ish as numerous ripples/weak
disturbances move across the heart of the country. Thunderstorm
potential returns Friday through Sunday. There are discrepancies
with the details of these ripples, so difficult to discern much
more than that.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 638 PM CDT Sun May 26 2019

The first 12 hours of this forecast is fairly messy. A line of
convection is ongoing and is expected to impact both terminals
within the next few hours. Ceilings are expected to become MVFR
with the precipitation and during the thunderstorm winds could
gust to near 40kts. There could be a couple rounds of
thunderstorms and thus have prevailing thunderstorms or VCTS
through most of the next 12 hours. By 12z, precipitation should
end and be off to the east/northeast. Ceilings may drop back down
to MVFR, but have kept VFR for now. Winds are expected to become
more southerly during the day tomorrow.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Monday morning for NEZ077-085>087.

KS...Flash Flood Watch through Monday morning for KSZ005>007-017>019.

&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Billings Wright
Hazardous weather outlook, May 26, 2:13 PM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
313 PM CDT Sun May 26 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
272015-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
313 PM CDT Sun May 26 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

The chance for widespread thunderstorms will increase with
thunderstorms expected to arrive late this afternoon into
tonight, and there is a good chance that some will be severe. The
entire outlook area is under at least a Slight Risk of severe
weather, with much of the southwest half of the area under an
Enhanced Risk. The main threats with severe storms will be hail
to around 2 inches in diameter, damaging winds to around 70 MPH,
and perhaps a few tornadoes, especially within the Enhanced Risk
area.

Locally heavy rainfall is also likely, with areas particularly
near and south of the Nebraska-Kansas border most favored to
receive generally 1 to 2 inches. A Flash Flood Watch continues
through tonight for north central Kansas and Webster, Nuckolls,
Thayer and Fillmore counties in Nebraska.

Finally, a Flood Advisory remains in effect today for
northeastern Greeley County, due to possible flooding along the
Cedar River.

River Flood warnings are also in effect for the South Fork of the
Solomon at Osborne, KS and along the Solomon at Beloit, KS for
expected flooding over the next 24 to 48 hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A very active weather pattern will keep several thunderstorm
chances in the forecast Monday through Tuesday night, and then
again Friday through Saturday.

There is a decent chance that some storms will be severe,
especially Monday evening, and then again Tuesday afternoon and
evening. On Monday evening, the highest chances for severe storms
currently appears to favor Nebraska portions of the area. On
Tuesday afternoon and evening, the most favored area for possible
severe storms should focus near and especially east of the
Highway 281 corridor. On both Monday and Tuesday, large hail and
damaging winds will be the main severe weather threats, but
especially Tuesday afternoon and evening will need monitored for
the possibility of a few tornadoes as well.

River Flood warnings are also in effect for the South Fork of the
Solomon at Osborne, KS and along the Solomon at Beloit, KS for
expected flooding into Monday and Tuesday from heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely late this afternoon into tonight in
various parts of the outlook area, and any reports of severe
weather and possible flooding are always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Special weather statement, May 26, 5:27 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Hastings NE
627 PM CDT Sun May 26 2019

KSZ005-NEZ082-083-270000-
Phillips KS-Harlan NE-Furnas NE-
627 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PHILLIPS...SOUTHEASTERN
FURNAS AND SOUTHERN HARLAN COUNTIES UNTIL 700 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm near
Almena, or 13 miles northeast of Norton, moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Phillipsburg, Alma, Orleans, Republican City, Long Island, Prairie
View, Harlan County Dam and Woodruff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas...and south central Nebraska.

LAT...LON 4019 9918 4001 9918 4000 9919 3999 9918
      3976 9917 3973 9963 4000 9963 4000 9977
      4009 9980
TIME...MOT...LOC 2326Z 256DEG 41KT 3991 9966

Thies
Special weather statement, May 26, 5:43 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Hastings NE
643 PM CDT Sun May 26 2019

NEZ073-074-083-084-270015-
Franklin NE-Phelps NE-Kearney NE-Harlan NE-
643 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN...EASTERN
PHELPS...WESTERN KEARNEY AND NORTHEASTERN HARLAN COUNTIES UNTIL 715
PM CDT...

At 643 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Loomis to near Alma.
Movement was east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Holdrege, Axtell, Orleans, Hildreth, Wilcox, Funk, Atlanta, Huntley
and Ragan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.

LAT...LON 4059 9948 4066 9920 4065 9912 4066 9907
      4065 9901 4019 9901 4012 9948
TIME...MOT...LOC 2343Z 256DEG 30KT 4056 9940 4013 9940

Thies
Special weather statement, May 26, 6:58 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Hastings NE
758 PM CDT Sun May 26 2019

NEZ062-063-074>076-270145-
Adams NE-Hamilton NE-Hall NE-Clay NE-Kearney NE-
758 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY...NORTHERN
ADAMS...NORTHEASTERN KEARNEY...SOUTHWESTERN HAMILTON AND SOUTHERN
HALL COUNTIES UNTIL 845 PM CDT...

At 757 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Heartwell to near Holstein to Roseland.
Movement was northeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Hastings, Harvard, Kenesaw, Doniphan, Juniata, Giltner, Trumbull,
Inland, Prosser, Saronville and Hansen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.

LAT...LON 4060 9794 4048 9859 4055 9867 4063 9884
      4068 9877 4069 9872 4071 9872 4087 9828
      4081 9806
TIME...MOT...LOC 0057Z 237DEG 30KT 4060 9875 4054 9863 4045 9855

Thies

The radar

The Grand Island radar (KUEX), 132 km away, was scanning. The volume nearest the first event began at 06:14 UTC.

Open the radar archive at this moment

Event by event

2 high wind, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Rooks

When
May 26, 7:00 PM CST
Where
Rooks forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

A wind gusts of 70 MPH was measured by a mesonet station located 8 miles north-northeast of Codell. To the southwest, in Plainville, numerous tree limbs were downed around town. A carport was also damaged on the south side of town.

High Wind, Osborne

When
May 26, 7:10 PM CST
Where
Osborne forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Spotter reported gusty winds from 7:45 PM through 8:20 PM CDT, peaking with an estimated 60 MPH gusts around 8:10 PM CDT.

Tornado, Mitchell

When
May 27, 12:13 AM CST to 12:14 AM CST
Where
Mitchell County, 1.74 mi NNE of Tipton to 1.75 mi NNE of Tipton
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
39.351, -98.462

One home was damaged by this very brief tornado. A small portion of the roof was peeled off and attic insulation was plastered onto the home and a pickup truck parked outside. Siding was damaged, a small piece of shingle was wedged into a piece of farm equipment and a piece of straw was wedged between a sliding window. Two small trailers were turned.

Thunderstorm Wind, Mitchell

When
May 27, 12:27 AM CST
Where
Mitchell County, 8.88 mi NE of Victor
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.330, -98.150

A wind gust of 59 MPH was recorded by a mesonet station located 9 miles northeast of Victor.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826111, 826115, 824051, 826109.